What happens if you overdose on caffeine?  The woman took the equivalent of 60 cups of coffee

What happens if you overdose on caffeine? The woman took the equivalent of 60 cups of coffee


Caffeine is the most widely used psychoactive substance in the world. It is also a recipe that is subject to the smallest legal regulations. It is found in widely available products such as coffee, tea and energy drinks, but it is also available in pure, concentrated form – in powder form. In Poland, in this form, it is usually sold as a nutritional supplement for athletes to reduce symptoms of fatigue, and drivers also use it to overcome fatigue and increase concentration.

Pure caffeine C.8H.10N4ABOUT2 it was first discovered in the early 19th century by a German chemist Friedlieb Ferdinand Runge and showed physiological effects, stimulating the activity of the central nervous system and increasing metabolism.

It has been proven that caffeine consumption increases focus and concentration, improves motor coordination, and reduces feelings of mental and physical fatigue. I’m talking about the average dose, of course. If too much is ingested, the list of side effects increases dramatically and ends in death.

How much is too much? Bad dose of caffeine

Conventional calculations indicate that the daily consumption of caffeine from all sources should not exceed 400-600 mg per day. This amount corresponds to about 4 cups of coffee or 10 cans of cola drinks. One dangerous dose of caffeine is 150 milligrams of caffeine per kilogram of body weight.

It is thought that there is about 135 mg of caffeine in a 220 ml cup of brewed coffee, and 95 mg in instant coffee. For comparison, a glass of black tea contains 50 mg of caffeine, and a green one – 30 mg. An energy drink with a capacity of 250 ml has a dose of 80 mg, a cola drink – 35 mg, and natural cocoa – about 5 mg,

What about concentrated caffeine powder? The US Food and Drug Administration (FDA) warns that one teaspoon of powder is equivalent to about 28 cups of coffee. There are reasons in some countries, as well. In the United States, the sale of caffeine powder in bulk is banned. These restrictions were introduced after several deaths related to the overdose of this substance in recent years.

A new case of excessive caffeine consumption in the UK may be a sobering reminder of why concerns about the availability of powdered caffeine and the potential bans associated with it are right.

It took the equivalent of 60 cups of coffee

A 26-year-old woman recently arrived at the Queen Elizabeth Hospital in London. He arrived at the ER about 3 hours after consuming two heaped teaspoons of powdered caffeine (about 20 grams). According to FDA calculations, it is as if a woman had 50-60 cups of coffee at one time. According to Dr. Rebecca Harsten, who treated the patient, surely this amount is enough to kill a person.

“The use of 1-2 g of caffeine has a significant toxic effect. More than 5 g or a blood concentration exceeding 80 mg / l is already a dangerous dose “- emphasize the authors of the report prepared on the basis of this case. The patient had levels higher than the level considered dangerous. This substance remained at a very high level for a long time – seven hours after ingestion, the concentration was 147.1 mg / l.

When the woman was admitted to the hospital, she was found to have palpitations, low blood pressure and difficulty breathing. There was vomiting and excessive sweating. ECG showed polymorphic ventricular tachycardia, blood test – excess reproduction of white blood cells, and acid-base balance: metabolic acidosis and respiratory alkalosis (an imbalance of carbon dioxide and oxygen in the blood associated with an increase in breathing).

The patient was placed on a drip with electrolytes, but because his condition did not improve, he was transferred to the intensive care unit, underwent blood tests and was connected to a ventilator. Doctors included intravenous treatment with bicarbonate (to compensate for acid-base imbalance), magnesium sulfate (to control arrhythmias), and activated charcoal (to detoxify the kidneys). The woman was given norepinephrine to reduce the effects of caffeine on blood pressure and a fat emulsion called intralipid. In recent years, it has been increasingly used to remove toxic substances from the body.

“Inconclusive” evidence of caffeine toxicity

The patient survived, but as doctors insist, he was surprisingly lucky. The fact that doctors took action on such a large scale proves the serious toxicity of caffeine, which in high doses can interfere with many metabolic processes in the whole body.

In this case, intensive therapy will work. Two days later, the endotracheal tube was removed from the woman and dialysis was completed. He stayed in the ICU for another week. A month after being discharged from the hospital, his condition was good.

Although there are still no official guidelines for the management of caffeine overdose, after all, it is not uncommon, this case and other similar situations show that the combination of intralipid and hemodialysis may be the best treatment option. Doctors let us think that the popular stimulant is not “just caffeine” but a dangerous poison.